Some patients with vaping-related illness are being hospitalized a second time

Some patients who have been hospitalized for vaping-related illnesses are now being admitted to a hospital a second time.

The hospital readmissions can take place anywhere between five days and 55 days from discharge, The Washington Post reports. Currently, the reason for the relapses is unknown; however, in a few of the cases, the patients had resumed vaping after leaving the hospital.

According to the Centers for Disease Control and Prevention, the reason for the readmission might also be that lung damage caused by the initial illness made patients more vulnerable to other illnesses. Many patients were also treated with steroids in the hospital,  which may increase a patient’s risk of infection.

While the CDC has not released the official number of patients that have returned to the hospital, the number is currently thought to be under five.

As of October 8, 1,299 cases of patients with lung injury associated with e-cigarette or vaping product use have been reported in 49 states as well as the District of Columbia and the U.S. Virgin Islands. Alaska is currently the only state where no illness has been reported.

The CDC says that 70% of the patients are male, and 80% are younger than 35.

About 75% of the people who reported illness used THC-containing products with or without nicotine-containing products, 32% reported using THC-containing products exclusively and 13% reported using nicotine-containing products exclusively.

As of yet, no one compound has emerged as the cause of the illnesses, leading the CDC to believe that there may be more than one cause.

Counterfeit vaping cartridges are currently thought to be the cause of vaping-related illnesses. While the CDC hasn’t isolated a specific substance across all of the cases, it said last month that Vitamin E acetate is currently thought to be the primary issue. The substance is safe to be used in topical creams, but when inhaled can cause a number of the symptoms found in the vaping patients, including shortness of breath, coughing, fatigue, fever, and chest pain.

“CDC has made it a priority to find out what is causing this outbreak of lung injuries and deaths, and we’re making progress,” the agency’s director, Robert R. Redfield, said in a statement last month. “We continue to work 24/7 with state partners and [the U.S. Food and Drug Administration to protect] our nation from this serious health threat.

The CDC has recommended that people limit their use of vaping products, especially those that contain THC. It’s also launched a criminal probe into the illnesses.

Editors' Recommendations